Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Wichita, KS

August 20, 2021Butler County, Kansas

NWS Wichita, KS issued this special weather statement at Aug 20, 2021, 11:46 PM CDT for Butler County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2021, 11:46 PM CDT (04:46 UTC)
Expired
Aug 21, 2021, 12:15 AM CDT
In force
29 min
Issued by
NWS Wichita, KS
Hail
0.00 in
Wind
50

County Butler County, KS

The radar

The Wichita radar (KICT), 27 km from the middle of the area, began a volume at 04:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 4.8 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2021-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3676 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2021-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3676 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1017 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
3.1
Supercell composite
18.5

Open this sounding in Storm Lab

The text

As transmitted.

267 
WWUS83 KICT 210446
SPSICT

Special Weather Statement
National Weather Service Wichita KS
1146 PM CDT Fri Aug 20 2021
 
KSZ069-083-210515-
Butler KS-Sedgwick KS-
1146 PM CDT Fri Aug 20 2021

...Strong thunderstorms will impact portions of eastern Sedgwick and
southwestern Butler Counties through 1215 AM CDT...

At 1145 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Maize to Downtown Wichita to near
Haysville. Movement was east at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Wichita, Derby, El Dorado, Andover, Haysville, Augusta, Park City,
Valley Center, Bel Aire, Mulvane, Rose Hill, Maize, Clearwater,
Douglass, Towanda, Benton, Downtown Wichita, Kechi, Eastborough and
Northeast Wichita.

This includes the following highways...
 Interstate 135 between Mile Markers 0 and 20.
 Interstate 35 between Mile Markers 35 and 74.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3794 9698 3784 9683 3751 9686 3748 9751
      3765 9743 3785 9754
TIME...MOT...LOC 0445Z 248DEG 37KT 3779 9743 3769 9734 3753 9738 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

LAWSON

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Aug 20, 11:43 PM CDT, 3 minutes earlier.

Area forecast discussion, Aug 20, 11:43 PM CDT, 3 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1143 PM CDT Fri Aug 20 2021

.SHORT TERM...(This evening through Tuesday night)
Issued at 258 PM CDT Fri Aug 20 2021

Bottom line up front: Hot and humid late this afternoon along the
I-135 corridor. A chance of widely scattered strong to severe storms
this evening and tonight, along a east-southeast moving cold front.
Another chance of storms for southern KS for Sat afternoon/evening
and Sat night.

A surface low pressure currently is located just north of KRSL at
this time, with low of low level moisture streaming north across
most of the forecast area (mid-upper 70 dewpoints as far north as
KSLN), ahead of an eastward moving dryline and cold front, currently
located just to the west of the forecast area. The mid upper 70
dewpoints will make for a very humid afternoon, tempered somewhat by
breezy south winds. Plan on keeping the heat advisory going until
00z.

For the evening hours, latest high Rez model solutions show the low
pressure area will lift northeast into SE Neb, with the trailing
combination of the dryline/cold front pushing into western sections
of the forecast area. Model trends suggest that the cold front will
overtake the dryline, with convergence increasing in the 22-00z time
frame for thunderstorms to develop just to the west of the forecast
area, possibly near KGBD and KHUT. Think the convection will
initially be widely scattered as come capping issues will keep the
convection from completely filling in along the front. but think as
00z approaches, convection may become more robust, as the low level
jet starts to impinge on the cold front as it tilts to the south, is
it moves into the area. Strong to severe storms still look possible,
with SBCAPE values of 4000-5000 J/kg and 20-25 kts of bulk shear.
Fairly decent directional shear, so could see some rotating updrafts
with some embedded supercell structures, for a quarter to possibly a
golf ball size hail threat, and a 60-65 mph damaging wind threat.
Most of the better shear looks to lag behind the front, limiting the
large hail potential, with the initial updrafts having the greatest
potential of very large hail.

As the evening progresses, think the strong/severe threat will
transition to more of a damaging wind threat, as the convection
forms more of a broken multicell cluster of storms across southern
KS.  Previous discussion suggested a flash flooding threat, due to
back building and training of storms, which may occur over SE KS and
the Flint Hills, given precipitable water (PW) values of 180-200
percent of normal, as the low level jet veers to the east and
remains parallel to the cold front during the 06-09z time frame.
This may lead to some areas of the Flint Hills picking up 1 to 2
inches of rainfall by Sat morning, with the potential for locally
higher amounts of 3 to 4 inches.

Most of the cold front and the convection will push to the southeast
of the forecast area into nrn OK by Sat morning, with some lingering
showers over SE KS for a few hours in the morning. So expect most
locations to remain dry for most of the daylight hours on Sat.

Some model differences on how far the front will get before stalling
on Sat, with the NAM/WRF and some of the high rez models pushing it
into central OK, while the GFS keeps it closer to the KS/OK border.
Afternoon heating on Saturday will lead to renewed convection along
this frontal boundary, but the real question being, will most of
this be in northern OK or possibly as far north as the KS/OK border.
Most of the high rez model solutions keep most of the afternoon
convective chances further south in OK, while the further north GFS
suggests the potential for strong/severe storms along the KS/OK
border, given instability pooling along the front, and 30-40 kts of
bulk shear. For now, will keep some low pops across southern KS for
this chance, but think most of the convection will stay south of the
border in OK initially.

Low level moisture transport and warm advection really gets ramped
up across northern OK and southern KS late Sat evening and Sat
night, which will lead to the frontal boundary lifting back north as
a warm front Sat night. This will probably lead to elevated
convection developing and moving back into southern KS, and lifting
NE across most of the forecast area Sat night through early on Sun.

This looks like the best chance for most of south central KS to see
a decent rainfall chance.

Ketcham

.LONG TERM...(Sunday through Friday)
Issued at 258 PM CDT Fri Aug 20 2021

SW flow and lee side trough reestablishing itself along the front
range, will lead to very warm and breezy conditions for Sunday,
Monday and possibly into Tue, as convective chances shift back north
into Neb. 1000-850h partial thickness values suggest max temps will
climb back into the mid to upper 90s for Sun and the upper 90s to
near 100 for Mon/Tue. The breezy conditions will help surface
dewpoints mix out for the afternoon hours, keeping Wet Bulb Globe
Temps (WBGT) and heat index values below heat advisory values.

Most of the convective chances will stay well north of the forecast
area through Wed. Could see some convection try to get going across
NW KS on Tue evening, but as this convection moves east, it will run
into warmer mid level temperatures, which will squash the convection
as it moves into central KS.

Will keep some low pops across central KS for the Wed/Thu, as a
frontal boundary tries to sag south into nrn KS, but confidence is
low, but confidence in warmer than normal temperatures remaining
across the region is increasing.

Ketcham

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1139 PM CDT Fri Aug 20 2021

Numerous showers and storms will move slowly eastward tonight as
a frontal boundary moves south across the region. Low clouds just
above MVFR category will linger into the morning hours across
southern Kansas. Skies will clear out with easterly winds
switching to the southeast during the day on Saturday.

&&

.HYDROLOGY...
Issued at 258 PM CDT Fri Aug 20 2021

A flash flooding threat may develop across the Flint Hills and SE
KS late tonight, due to back building and training of storms.
Given precipitable water (PW) values of 180-200 percent of
normal, and the low level jet veering to the east and remaining
parallel to the cold front, expected to over southern KS during
the 06-09z time frame. This may lead to some areas of the Flint
Hills picking up 1 to 2 inches of rainfall by Sat morning, with
the potential for locally higher amounts of 3 to 4 inches. this
may lead to areal flooding and potentially flash flooding.

Ketcham

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    71  90  71  95 /  60  10  20  10
Hutchinson      68  88  69  95 /  60  10  20  10
Newton          68  87  69  93 /  60  10  20  10
ElDorado        70  88  70  93 /  60  10  20  10
Winfield-KWLD   72  92  71  95 /  50  10  20  10
Russell         63  88  67  97 /  10  10  20  10
Great Bend      65  85  67  93 /  10  10  20  10
Salina          66  88  67  95 /  80  10  30  10
McPherson       66  86  68  93 /  80  10  20  10
Coffeyville     74  91  72  95 /  40  20  20  10
Chanute         73  89  71  93 /  60  10  30  10
Iola            73  88  69  92 /  60  10  30  10
Parsons-KPPF    74  90  71  93 /  50  20  30  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...CDJ
HYDROLOGY...Ketcham
Hazardous weather outlook, Aug 20, 6:52 PM CDT, 4 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
652 PM CDT Fri Aug 20 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-220000-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
652 PM CDT Fri Aug 20 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered thunderstorms through tonight, especially along and east
of Interstate 135. These thunderstorms will be capable of hail up to
golf ball size, wind gusts up to 65 mph, and heavy rainfall.
Rainfall totals of 1 to 2 inches with locally higher amounts up to 4
inches are possible, especially for areas east of the Kansas
Turnpike, which may lead to localized flooding and possible flash
flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms may attempt to develop again on Saturday afternoon
and Saturday night across southern Kansas. If they do, some could
be strong to severe storms may occur. Quarter size to half dollar
size hail and 50 to 60 mph winds are the main concerns.

Very warm temperatures and humid conditions look to return for
Sunday through Wednesday. Heat index values of 100 to 103 are
possible each afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Local storm report, Aug 20, 9:20 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
920 PM CDT FRI AUG 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND GST     3 E HUTCHINSON          38.07N 97.87W
08/20/2021  M62 MPH          RENO               KS   ASOS

            ASOS STATION KHUT HUTCHINSON MUNICIPAL
            AIRPORT.

&&
Local storm report, Aug 20, 9:47 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
947 PM CDT FRI AUG 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0919 PM     TSTM WND GST     3 E HUTCHINSON          38.07N 97.87W
08/20/2021  M67 MPH          RENO               KS   ASOS

            ASOS STATION KHUT HUTCHINSON MUNICIPAL
            AIRPORT.

&&
Local storm report, Aug 20, 10:07 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1007 PM CDT FRI AUG 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     TSTM WND GST     2 W HALSTEAD            38.00N 97.55W
08/20/2021  M58 MPH          HARVEY             KS   MESONET

&&
Special weather statement, Aug 20, 10:10 PM CDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Wichita KS
1010 PM CDT Fri Aug 20 2021

KSZ082-210345-
Kingman KS-
1010 PM CDT Fri Aug 20 2021

...Strong thunderstorms will impact portions of Kingman County
through 1045 PM CDT...

At 1010 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cunningham to 6 miles north of Nashville.
Movement was east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kingman, Cunningham, Nashville, Waterloo, Willowdale, Zenda, Spivey,
Cleveland, Penalosa, Rago and Kingman Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3739 9846 3773 9847 3773 9791 3739 9802
TIME...MOT...LOC 0310Z 271DEG 28KT 3768 9842 3752 9846

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

KLEINSASSER
Special weather statement, Aug 20, 11:07 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Wichita KS
1107 PM CDT Fri Aug 20 2021

KSZ083-210430-
Sedgwick KS-
1107 PM CDT Fri Aug 20 2021

...Strong thunderstorms will impact portions of southwestern Sedgwick
County through 1130 PM CDT...

At 1106 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southeast of Pretty Prairie to near
Cheney to 6 miles west of Norwich. Movement was east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wichita, Goddard, Maize, Clearwater, Cheney, Colwich, Garden Plain,
Andale, Viola, West Wichita, Eisenhower National Airport and Lake
Afton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3773 9779 3773 9769 3779 9770 3781 9739
      3754 9742 3748 9753 3747 9762 3748 9781
TIME...MOT...LOC 0406Z 268DEG 35KT 3772 9786 3758 9782 3745 9796

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

LAWSON
Special weather statement, Aug 20, 11:46 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
1146 PM CDT Fri Aug 20 2021

KSZ069-083-210515-
Butler KS-Sedgwick KS-
1146 PM CDT Fri Aug 20 2021

...Strong thunderstorms will impact portions of eastern Sedgwick and
southwestern Butler Counties through 1215 AM CDT...

At 1145 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Maize to Downtown Wichita to near
Haysville. Movement was east at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wichita, Derby, El Dorado, Andover, Haysville, Augusta, Park City,
Valley Center, Bel Aire, Mulvane, Rose Hill, Maize, Clearwater,
Douglass, Towanda, Benton, Downtown Wichita, Kechi, Eastborough and
Northeast Wichita.

This includes the following highways...
 Interstate 135 between Mile Markers 0 and 20.
 Interstate 35 between Mile Markers 35 and 74.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3794 9698 3784 9683 3751 9686 3748 9751
      3765 9743 3785 9754
TIME...MOT...LOC 0445Z 248DEG 37KT 3779 9743 3769 9734 3753 9738

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

LAWSON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 7:03 PM CDTSpecial Weather StatementICTMcPherson, Rice27 min
Aug 20, 7:23 PM CDTSevere Thunderstorm WarningICTMcPherson, Marion, Rice, Saline67 min
Aug 20, 8:07 PM CDTSpecial Weather StatementICTReno38 min
Aug 20, 8:22 PM CDTSevere Thunderstorm WarningICTChase, McPherson, Marion68 min
Aug 20, 8:27 PM CDTSevere Thunderstorm WarningICTReno63 min
Aug 20, 9:20 PM CDTSevere Thunderstorm WarningICTHarvey, Reno, Sedgwick55 min
Aug 20, 9:55 PM CDTAreal Flood WarningICTHarvey, McPherson, Reno10 hr
Aug 20, 10:07 PM CDTSevere Thunderstorm WarningICTButler, Harvey, Marion, Reno, Sedgwick53 min
Aug 20, 10:10 PM CDTSpecial Weather StatementICTKingman35 min
Aug 20, 10:31 PM CDTSevere Thunderstorm WarningICTKingman44 min
Aug 20, 11:07 PM CDTSpecial Weather StatementICTSedgwick23 min
Aug 21, 12:20 AM CDTSpecial Weather StatementICTButler40 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.